Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 90, NWS Binghamton, NY

October 2, 2018Luzerne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Oct 2, 2018, 5:03 PM EDT for Luzerne County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 2018, 5:03 PM EDT (21:03 UTC)
Expired
Oct 2, 2018, 6:00 PM EDT
In force
57 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 2, 2:55 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
426 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:46 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Oct 2, 3:46 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
346 PM EDT Tue Oct 2 2018

.SYNOPSIS...

A cold front will slowly move through tonight with showers and
thunderstorms. High pressure moving through the region will lead
to a dry day Wednesday before the next cold front with
additional showers on Thursday and Thursday night.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...

Tonight: Earlier showers and thunderstorms have developed a
boundary across northern PA which additional showers and
thunderstorms are forming along. These showers and storms are
moving west to east with heavy rainfall and are training. This
will result in the continued threat for flash flooding in the
watch area centered just south of the NY/PA line. Parameters
have become more favorable for severe weather across NE PA as
well with a localized increase in 0-1KM Helicity and modest
cape of around 1,000 J/KG at the surface and in the mid-levels.
Winds are fairly strong just off the surface so the potential
continues for some storms that develop to bring these gusty
winds to the surface. The localized helicity adds the potential
for spin as well and the threat of a tornado. A tornado and
flash flood watch continue into and through a good portion of
the evening as a result. Showers and thunderstorms will end late
this evening into the overnight with stratus clouds lingering
through the night. Some patchy fog will likely form toward
sunrise as well. Lows tonight will be in the 50 to around 60.

Wednesday and Wednesday night:

High pressure will build southeastward into the region leading
toward continuing clearing through the morning with more in the
way of sunshine in the afternoon. Temperatures will slowly rise
into the 60's for most of the area. The high pressure system
will start to head east Wednesday night with an increase in
clouds ahead of the next cold front. Temperatures may actually
rise a bit Wednesday night given the increase in warm air
advection ahead of the next front.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Cold front over the central Great Lakes will push through the
area on Thursday and generate a solid line of showers and
thunderstorms, into the overnight hours. By early friday, the
front will be far south and east of the area. A 1028mb Canadian
high pressure building in behind the front will bring clearing
skies and much drier air.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Long wave trough develops over the western US as a ridge builds
over the east. Between the two is a frontal boundary that runs
from the central Plains to the northern Great Lakes. The ridge
holds fast through the long term as the boundary generally
stays to the north and west. The front tries to drift into the
northern and central zones early Sunday so there is the chance
of showers and thunderstorms, mainly over the NY zones. Front is
forecast then to move back north later Sunday into Monday will
decrease chances of showers.

With the front nearly parallel to the upper flow, the exact
position of the front is difficult to forecast so the
confidence level is low for the period. In general though
temperatures should be above normal into early next week.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Quite a variety in conditions will continue through the evening.
Periods of showers and thunderstorms will lift and lower
ceilings from VFR all the way to low end IFR. This variation
makes pinpointing the exact timing of restrictions more
uncertain. Showers and thunderstorm timing was approximated with
tempo groups for later this afternoon.

Ceilings will lower with additional stratus and fog formation
overnight with the lowest restrictions around sunrise.
Visibilities will likely lower to MVFR or even IFR/LIFR at
KELM. The ceilings will gradually break up Wednesday morning.
Winds will be under 10 knots outside any thunderstorms outside
the TAF period.

Outlook...

Wednesday afternoon and night...VFR.

Thursday...Restrictions likely in showers/thunderstorms in the
afternoon and evening.

Friday through Saturday morning...Mainly VFR.

Saturday afternoon through Sunday: Potential for restrictions
with some stratus.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 AM EDT Wednesday for PAZ038>040-043-
     044-047-048-072.
NY...Flash Flood Watch until 2 AM EDT Wednesday for NYZ022-024-
     055>057-062.

&&

SYNOPSIS...MWG
NEAR TERM...MWG
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...MWG
Hazardous weather outlook, Oct 2, 11:57 AM EDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1157 AM EDT Tue Oct 2 2018

NYZ022-024-055>057-062-PAZ038>040-043-044-047-048-072-031600-
Steuben-Chemung-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
1157 AM EDT Tue Oct 2 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of thunderstorms is expected on Thursday with strong
wind gusts and heavy downpours possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-023-025-036-037-044>046-031600-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
1157 AM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected along a cold front today and a few may
produce damaging wind gusts and heavy downpours. Wet soil conditions
may allow for some minor flooding issues to develop, such as ponding
of water on roadways and other low lying areas. Main stem river
flooding is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of thunderstorms is expected on Thursday with strong
wind gusts and heavy downpours possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 2, 4:14 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
414 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     FRANKLINDALE            41.70N  76.55W
10/02/2018                   BRADFORD           PA   911 CALL CENTER

            SEVERAL REPORTS OF TREES AND WIRES DOWN.

&&

JML
Special weather statement, Oct 2, 4:15 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
415 PM EDT TUE OCT 2 2018

PAZ043-044-047-022100-
Wyoming PA-Luzerne PA-Lackawanna PA-
415 PM EDT TUE OCT 2 2018

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN LACKAWANNA...
NORTHERN LUZERNE AND WYOMING COUNTIES UNTIL 500 PM EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ricketts Glen State Park, or 19 miles south of Wyalusing, moving east
at 40 mph.

Strong wind gusts will be possible with this storm.

This strong thunderstorm will be near...
  Kasson Brook around 425 PM EDT.
  Harveys Lake and Noxen around 435 PM EDT.
  Beaumont around 440 PM EDT.
  Falls and Luzerne around 445 PM EDT.
  West Wyoming around 450 PM EDT.
  Pittston around 455 PM EDT.
  Old Forge and Moosic around 500 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM EDT for northeastern
Pennsylvania.

LAT...LON 4129 7631 4137 7629 4153 7622 4158 7577
      4129 7573
TIME...MOT...LOC 2015Z 266DEG 35KT 4138 7630

DJN
Local storm report, Oct 2, 4:16 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
416 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     MONROE                  41.71N  76.48W
10/02/2018                   BRADFORD           PA   911 CALL CENTER

            TREES AND WIRES DOWN.

&&

JML
Local storm report, Oct 2, 4:18 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
418 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     FLOOD            FRANKLINDALE            41.70N  76.55W
10/02/2018                   BRADFORD           PA   911 CALL CENTER

            WATER OVER ROADWAY (ROUTE 414)

&&

BJG
Local storm report, Oct 2, 4:24 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
424 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     FLOOD            2 W FRANKLINDALE        41.70N  76.59W
10/02/2018                   BRADFORD           PA   911 CALL CENTER

            WATER OVER ROADWAY (ROUTE 414 NEAR MORSE ROAD)

&&

CORRECTED LOCATION...REMARKS

BJG
Special weather statement, Oct 2, 5:01 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
501 PM EDT TUE OCT 2 2018

NYZ062-022145-
Sullivan NY-
501 PM EDT TUE OCT 2 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN SULLIVAN COUNTY UNTIL
545 PM EDT...

At 501 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lava, or 12 miles east of Honesdale, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Eldred and White Lake around 520 PM EDT.
  Smallwood around 525 PM EDT.
  Monticello around 535 PM EDT.
  Hartwood and Oakland around 545 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may lead to minor
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM EDT for central New
York...and northeastern Pennsylvania.

LAT...LON 4159 7437 4157 7442 4150 7449 4149 7476
      4147 7475 4142 7476 4152 7501 4154 7502
      4155 7502 4161 7508 4162 7505 4167 7505
      4169 7496
TIME...MOT...LOC 2101Z 282DEG 23KT 4162 7502

JRK

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 11:17 AM EDTFlash Flood WatchBGMBroome, Chemung, Delaware, Steuben, Sullivan, Tioga13 hr
Oct 2, 1:41 PM EDTSpecial Weather StatementBGMOtsego34 min
Oct 2, 2:06 PM EDTSpecial Weather StatementBGMDelaware24 min
Oct 2, 2:29 PM EDTSpecial Weather StatementBGMDelaware46 min
Oct 2, 3:00 PM EDTSpecial Weather StatementBGMSullivan45 min
Oct 2, 3:26 PM EDTSpecial Weather StatementBGMSullivan64 min
Oct 2, 4:03 PM EDTAreal Flood AdvisoryBGMSullivan3 hr
Oct 2, 5:01 PM EDTSpecial Weather StatementBGMSullivan44 min
Oct 2, 5:49 PM EDTSpecial Weather StatementBGMCayuga, Onondaga41 min
Oct 2, 7:00 PM EDTAreal Flood AdvisoryBGMSullivan3 hr
Oct 2, 7:09 PM EDTSpecial Weather StatementBGMOtsego51 min
Oct 2, 2:32 PM EDTSpecial Weather StatementBGMSusquehanna43 min
Oct 2, 2:52 PM EDTAreal Flood AdvisoryBGMBradford3 hr
Oct 2, 3:02 PM EDTSpecial Weather StatementBGMBradford43 min
Oct 2, 3:10 PM EDTSevere Thunderstorm WarningBGMBradford65 min
Oct 2, 3:53 PM EDTTornado WarningBGMBradford37 min
Oct 2, 4:15 PM EDTSpecial Weather StatementBGMWyoming45 min
Oct 2, 4:26 PM EDTSevere Thunderstorm WarningBGMBradford, Luzerne, Susquehanna, Wyoming49 min
Oct 2, 5:11 PM EDTSpecial Weather StatementBGMLackawanna, Wyoming64 min
Oct 2, 5:52 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Pike, Wayne53 min
Oct 2, 5:54 PM EDTSevere Thunderstorm WarningBGMLuzerne28 min
Oct 2, 6:04 PM EDTTornado WarningBGMLackawanna26 min
Oct 2, 6:22 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Wyoming4 hr
Oct 2, 6:35 PM EDTSpecial Weather StatementBGMLuzerne40 min
Oct 2, 6:43 PM EDTAreal Flood AdvisoryBGMBradford3 hr
Oct 2, 6:43 PM EDTSevere Thunderstorm WarningBGMPike, Wayne32 min
Oct 2, 6:46 PM EDTSevere Thunderstorm WarningBGMLuzerne, Wyoming44 min
Oct 2, 7:16 PM EDTSevere Thunderstorm WarningBGMPike29 min
Oct 2, 7:29 PM EDTSpecial Weather StatementBGMLuzerne, Pike46 min
Oct 2, 7:30 PM EDTFlash Flood WarningBGMLackawanna, Luzerne3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.